Editor-In-Chief: C. Michael Gibson, M.S., M.D. 
Warfarin necrosis is acquired protein C deficiency due to treatment with the vitamin K inhibitor anticoagulant warfarin. It is a feared (but rare) complication of warfarin treatment. This rare reaction occurs usually between the third and tenth days of therapy with warfarin derivatives, usually in women. Lesions are sharply demarcated, erythematous, indurated, and purpuric and may resolve or progress to form large, irregular, hemorrhagic bullae with eventual necrosis and slow-healing eschar formation. Development of the syndrome is unrelated to drug dose or underlying condition. Favored sites are breasts, thighs, and buttocks. The course is not altered by discontinuation of the drug after onset of the eruption. In initial stages of action, inhibition of protein C may be stronger than inhibition of the vitamin K-dependent coagulation factors (II, VII, IX and X), leading to paradoxical activation of coagulation and necrosis of skin areas. It occurs mainly in patients with a deficiency of protein C. Protein C is an innate anticoagulant, and as warfarin further decreases protein C levels by inhibiting vitamin K, it can lead to massive thrombosis with necrosis and gangrene of limbs.
Since heparin and its low molecular weight heparin (LMWH) act by a different mechanism than warfarin, these drugs can be used to prevent clotting during the first few days of warfarin therapy and thus prevent warfarin necrosis.
- McKnight JT, Maxwell AJ, Anderson RL (1992). "Warfarin necrosis". Arch Fam Med. 1 (1): 105–8. PMID 1341581.
- Rose VL, Kwaan HC, Williamson K, Hoppensteadt D, Walenga J, Fareed J (1986). "Protein C antigen deficiency and warfarin necrosis". Am J Clin Pathol. 86 (5): 653–5. PMID 3776917.
- Chan YC, Valenti D, Mansfield AO, Stansby G (2000). "Warfarin induced skin necrosis". Br J Surg. 87 (3): 266–72. PMID 10718793.